Thunderstorm Wind, Ellis
- When
- August 15, 4:58 PM CST
- Where
- Ellis County, 2.12 mi NW of Ellis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.950, -99.580
A wind gust was estimated to be around 60 MPH.
Weak shear south of a wind shift boundary was sufficient enough behind it to have up to 40 mph gusts and some wind damage that was reported from an isolated severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Weak shear south of a wind shift boundary was sufficient enough behind it to have up to 40 mph gusts and some wind damage that was reported from an isolated severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 15, 12:30 PM CST, 4 hours 28 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Dodge City KS 130 PM CDT Mon Aug 15 2022 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Tuesday) Issued at 105 PM CDT Mon Aug 15 2022 Main challenge over the next 24 hours will be the chance for convection tonight and temperatures on Tuesday given uncertainty of cloud cover and the potential for widely scattered convection. Models earlier today were in good agreement with a surface boundary that was located across west central and north central Kansas at 15z Monday moving very little through early evening. There is a high likelihood for a few isolated to widely scattered convection to develop along this boundary after 4pm given late day heating combined with improving 0-1km moisture convergence along this boundary. Low level lapse rates, high forecast LCL heights and downdraft capes support the potential for strong gust winds from any storm that may develop late today or early this evening. Cloud layer winds will take these storms northeast but for several hours this evening the potential exists for further isolated storm development to be possible along the outflow/cold front as it starts to move across southwest Kansas. CAMS seem to be in decent agreement with these evening storms tapering off between sunset and midnight and primarily staying west and north of Dodge City. Another chance for convection will be possible early Tuesday into Tuesday night as an area of mid level moisture and 700mb frontogenesis ahead of a 500mb vort crosses southwest Kansas. This potential precipitation along with cloud cover will limit the heating potential Tuesday afternoon. As a result of this potential cloud cover and precipitation chances will trend towards the cooler (25th percentile) NBM guidance. This would suggest highs Tuesday afternoon only in the 70s for several locations north of Dodge City. Highs in the 80s elsewhere. Please keep in mind a little sun still can go a long way but even favoring more sunshine the afternoon temperatures would likely end up being in the mid 80s to lower 90s for most of southwest Kansas. If this would occur then that would likely be south/southeast of Dodge City. .LONG TERM...(Tuesday night through Monday) Issued at 105 PM CDT Mon Aug 15 2022 Key message in the later periods is the extended period of near seasonal temperatures. How long will it last... Ensemble clusters were in good agreement late week with an upper level ridge over the Western United States moving into the Rockies. An area 500mb positive height anomalies over Western Canada mid week will move into Central Canada by the start of the weekend as the upper trough, an area of negative height anomalies, develops over the Western Great Lakes Region and Ohio valley. Given this the general idea from the latest ECMWF and GFS deterministic solutions with an upper low dropping south out of Canada and across the Western Great Lakes late week as a shot of cooler air invades the Northern Plains from Canada. This cooler air will attempt to move across Kansas over the weekend period but confidence is low at this time on how much, if any, cooling will occur as it moves into western Kansas late this weekend given it will be battling the northwesterly downslope flow. 2m ECMWF ensemble temperature anomalies suggest that if the cooler air does make it into western Kansas it will be late this weekend. As a result of this late timing and the northwest downslope flow developing late week it appears that the latest NBM guidance with the highs in the 80s mid week rebounding back into the 90s by Friday still looks on track. Temperatures however are now beginning to look like they may end up being warmer than the latest forecast on Saturday, especially west of Dodge City (confidence level 80%). Confidence then drops significantly Sunday and Monday when it comes to temperatures given uncertainty on timing of the backdoor cold front and then the potential for moisture/clouds and precipitation that may develop near the 500mb deformation zone that appears to be possible somewhere across eastern Colorado and/or western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1156 AM CDT Mon Aug 15 2022 South southwest winds at around 15knots can be expected this afternoon with only a few high clouds possible across southwest Kansas. The exception will be towards 00z Tuesday in the Hays area where a few isolated to widely scattered thunderstorms may develop given its location to a surface boundary. At this time given such low chances (<20%) will only include vicinity for thunderstorms between 00z Tuesday and 03z Tuesday at Hays. The surface boundary, cold front, will move across southwest Kansas overnight as as this boundary passes the southerly winds will become north northwest. An area of low clouds will follow the frontal passage with ceilings falling back into the 2000 to 3000 ft AGL level at Hays after 12z. Ceilings as low as 3000 to 5000ft AGL level will be possible after 15z at Dodge City and possibly even Garden City. && .PRELIMINARY POINT TEMPS/POPS... DDC 101 68 84 62 / 10 10 20 20 GCK 100 66 82 60 / 10 20 20 20 EHA 99 66 85 62 / 10 20 30 40 LBL 100 68 88 62 / 10 10 20 30 HYS 103 66 75 60 / 20 30 20 20 P28 102 73 93 64 / 0 10 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 134 AM CDT Mon Aug 15 2022 KSZ030-031-043>046-061>066-074>081-084>090-161200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 134 AM CDT Mon Aug 15 2022 /1234 AM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Isolated storms could be possible late this afternoon and evening from Syracuse to Hays. Outflow winds of 50 to 60 mph is the main threat with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Mon Aug 15 2022
KSZ030-031-152315-
Trego KS-Ellis KS-
545 PM CDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 9973 3904 9992 3913 9988 3913 9954
TIME...MOT...LOC 2244Z 214DEG 10KT 3905 9983
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FINCHThe Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust was estimated to be around 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054720.